Tennessee, 2025

Tornado in Tennessee, August 20, 2025

August 20, 2025 · NWS HUN · 1 event in 1 county or zone

A cluster of thunderstorms developed during the early to mid afternoon hours. One of the thunderstorms spawned a rare August tornado, knocking down numerous trees along a short path along Little Crow Creek in Southern Franklin County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A cluster of thunderstorms developed during the early to mid afternoon hours. One of the thunderstorms spawned a rare August tornado, knocking down numerous trees along a short path along Little Crow Creek in Southern Franklin County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 20, 1:25 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Aug 20, 1:25 PM CST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
225 PM CDT Wed Aug 20 2025

...New NEAR TERM...

.NEAR TERM...
(Tonight)
Issued at 225 PM CDT Wed Aug 20 2025

Clusters of strong to severe thunderstorms have erupted in
southern middle TN and north central AL. The storms have produced
intense rainfall rates of 2-3/hr and pea sized hail along with
brief gusty winds. This trend will continue this afternoon as new
storms in middle TN drop southward. No significant changes to
earlier forecast thinking from this morning.

Issued at 1002 AM CDT Wed Aug 20 2025

The surface map indicates a cold front has dropped south into KY
through southern MO near the position of a weak 5h trough. There
is also a weak wedge front lining the lower Appalachians through
central GA. Daytime heating will advance instability rather
quickly once again today, and expect thunderstorms to develop by
midday into early afternoon, especially closer to the frontal
boundary to our north, then drop south through the afternoon.
Additional development will occur along the higher terrain and
perhaps near the wedge front as well, although this boundary is
rather diffuse. Gusty to perhaps damaging winds and locally
excessive rainfall remain the primary hazards later today.
Thunderstorms should dissipate fairly quickly after sunset,
although gust front outflows may sustain a few thunderstorms into
mid evening. Depending on where the rain falls, patchy dense fog
is expected to develop later tonight.

&&

.SHORT TERM...
(Thursday through Friday night)
Issued at 1002 AM CDT Wed Aug 20 2025

The 5h trough and cold front will slowly drop south into the TN
Valley Thursday into Thursday night. This will shift the greatest
shower and thunderstorm chances to our south and southeast. But
the proximity of the front will maintain low chances in our
southeast counties Thursday and again on Friday. Consequently,
high temperatures will be slightly cooler in the middle to upper
80s due to more clouds and potential showers and thunderstorms. In
northwest AL, highs will be in the lower 90s. With dew points
still in the upper 60s to around 70, overnight lows will be close
to those values.

&&

.LONG TERM...
(Saturday through Tuesday)
Issued at 934 PM CDT Tue Aug 19 2025

Through the extended forecast, there will be a daily chance for
showers and thunderstorms that give way to lower temperatures.

The TN Valley will be stuck in weak troughing at the end of the
week into the weekend. A trough axis drifting through the TN
Valley will keep low to medium (20-50%) chances for showers and
thunderstorms on Saturday. On Saturday, a cold front will slide
into the Midwest and Mid MS Valley and on Sunday it will bring one
more low end chance (15-30%) of showers and storms as the front
moves in.

With weak steering flow and elevated PWATS (1.5-1.9"), storms
Saturday could produce gusty winds and heavy rainfall that could
create localized flooding concerns. Behind this frontal passage,
drier air will filter in, bringing a break in the humidity, and
rainfall as Monday and Tuesday will be dry. We will see a steady
decline in temperatures through the extended, starting with highs
in the upper 80s-lower 90s on Saturday and only reaching the lower
80s on Tuesday. By Monday night, lows will only reach the upper
50s to lower 60s, really making it feel like Fall!

&&

.AVIATION...
(18Z TAFS)
Issued at 1101 AM CDT Wed Aug 20 2025

Scattered TSRA are expected to develop after 18Z, some with +RA
and brief gusty winds up to 40kt. The TSRA should dissipate by 01Z
with VFR conditions otherwise. Patchy BR/FG may reduce visibility
to 5SM or less (MVFR) and perhaps less than 3SM (IFR) in a few
areas. Additional ceilings of 020-025agl (MVFR) may develop near a
cold front passage after 14Z.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&

NEAR TERM...17
SHORT TERM....17
LONG TERM....JMS
AVIATION...17

In the hours before

Local storm report, Aug 20, 1:59 PM CST, 48 minutes before
Preliminary Local Storm Report
National Weather Service Huntsville AL
259 PM CDT Wed Aug 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0124 PM     Tstm Wnd Dmg     6 NNE Huntsville        34.79N 86.60W
08/20/2025                   Madison            AL   Emergency Mngr

            A tree was knocked down at 2502 Rochell
            Drive NW. Time estimated by radar.

&&
Special weather statement, Aug 20, 2:04 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Huntsville AL
304 PM CDT Wed Aug 20 2025

TNZ076-096-097-202100-
Franklin TN-Moore TN-Lincoln TN-
304 PM CDT Wed Aug 20 2025

...A STRONG THUNDERSTORM WILL IMPACT MOORE...NORTHEASTERN LINCOLN AND
NORTHWESTERN FRANKLIN COUNTIES THROUGH 400 PM CDT...

At 304 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lynchburg, moving southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Fayetteville, Lynchburg, Petersburg, Tims Ford Lake, Lexie
Crossroads, Mulberry, Chestnut Ridge, Howell, Harmony, and
Belleville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3527 8618 3511 8631 3517 8657 3530 8670
      3533 8660 3536 8660 3537 8659 3535 8654
      3536 8649 3533 8646 3532 8642 3535 8641
      3536 8633 3538 8633
TIME...MOT...LOC 2004Z 312DEG 7KT 3530 8637

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

HC
Special weather statement, Aug 20, 2:14 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Huntsville AL
314 PM CDT Wed Aug 20 2025

TNZ097-202115-
Franklin TN-
314 PM CDT Wed Aug 20 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN FRANKLIN COUNTY
THROUGH 415 PM CDT...

At 313 PM CDT, Doppler radar was tracking a strong thunderstorm over
Monteagle, or 12 miles east of Winchester, moving south at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Winchester, Cowan, Sewanee, St. Andrews, and Sherwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3528 8591 3522 8586 3502 8586 3504 8626
      3515 8614 3529 8592
TIME...MOT...LOC 2013Z 020DEG 10KT 3524 8590

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

HC
Special weather statement, Aug 20, 2:18 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Huntsville AL
318 PM CDT Wed Aug 20 2025

ALZ009-202115-
Jackson AL-
318 PM CDT Wed Aug 20 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN JACKSON COUNTY
THROUGH 415 PM CDT...

At 318 PM CDT, Doppler radar was tracking a strong thunderstorm over
Stevenson, or 9 miles southwest of Bridgeport, moving southeast at 10
mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bridgeport, Stevenson, Hollywood, Pisgah, Martintown, Rosalie, Long
Island, Russell Cave National Monument, Fabius, and Fackler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3468 8574 3461 8580 3475 8603 3499 8587
      3498 8561 3495 8560
TIME...MOT...LOC 2018Z 298DEG 8KT 3489 8588

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

HC
Special weather statement, Aug 20, 2:32 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Huntsville AL
332 PM CDT Wed Aug 20 2025

TNZ097-202115-
Franklin TN-
332 PM CDT Wed Aug 20 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN FRANKLIN COUNTY
THROUGH 415 PM CDT...

At 331 PM CDT, Doppler radar was tracking a strong thunderstorm near
Huntland, or 9 miles southwest of Winchester, moving east at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Winchester, Huntland, Tims Ford Lake, Lexie Crossroads, Beans Creek,
Harmony, Maxwell, and Belvidere.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3518 8608 3503 8625 3509 8632 3514 8632
      3528 8619
TIME...MOT...LOC 2031Z 275DEG 7KT 3513 8626

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

HC
Special weather statement, Aug 20, 2:38 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Huntsville AL
338 PM CDT Wed Aug 20 2025

ALZ010-202145-
DeKalb AL-
338 PM CDT Wed Aug 20 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN DEKALB COUNTY
THROUGH 445 PM CDT...

At 338 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fort Payne, moving south at 5 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Fort Payne, Rainsville, Sylvania, Fyffe, Valley Head, Hammondville,
Pine Ridge, Guest, Collbran, and Dog Town.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3441 8561 3437 8563 3436 8566 3426 8577
      3426 8581 3424 8581 3424 8584 3420 8585
      3420 8591 3451 8589 3458 8567 3447 8558
      3444 8558
TIME...MOT...LOC 2038Z 359DEG 6KT 3447 8576

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

HC

The radar

The Northeast Alabama radar (KHTX), 14 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Franklin

When
August 20, 2:47 PM CST to 2:48 PM CST
Where
Franklin County, 3.28 mi SSE of Sinking Cove to 3.54 mi SSE of Sinking Cove
Rating
EF0
Path length
0.26 mi
Path width
100 yd
Reported by
Emergency Manager
Coordinates
35.005, -85.961

An EF-0 tornado touched down on Sinking Cove Road causing several uprooted trees. It briefly tracked south-southeast uprooting additional trees, passing across Little Crow Creek before lifting|just northwest of The Bolo Club on Sinking Cove Road where no additional tree damage was noted. Damage was assessed via drone footage taken by Jackson County Alabama Emergency Management in|coordination with Franklin County Tennessee Emergency Management.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2025Every state in 2025This day in weather historyThe tornado archive for Tennessee, 2025Warnings in Tennessee, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1287936.